Alert archive / Maryland / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

April 28, 2018Queen Anne's County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 28, 2018, 9:35 PM EDT for Queen Anne's County, Maryland. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2018, 9:35 PM EDT (01:35 UTC)
Expired
Apr 28, 2018, 10:00 PM EDT
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

County Queen Anne's County, MD

The radar

The Dover AFB radar (KDOX), 62 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS81 KPHI 290135
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
935 PM EDT SAT APR 28 2018

MDZ012-015-290200-
Queen Anne's-Kent-
935 PM EDT SAT APR 28 2018

...A STRONG THUNDERSTORM WILL AFFECT QUEEN ANNE'S AND CENTRAL KENT
COUNTIES...

At 934 PM EDT, a strong thunderstorm was located near Centreville, 
moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Centerville, Chestertown, Church Hill, Millington, Sudlersville, Old 
Town, Langford, Starkey Corner, Morgnec, Crumpton, Carville, 
Kennedyville, Hope, Barclay and Kingstown.

LAT...LON 3937 7597 3919 7575 3916 7575 3895 7611
      3906 7623 3910 7624
TIME...MOT...LOC 0134Z 226DEG 23KT 3908 7612 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 28, 8:00 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 28, 8:00 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
800 PM EDT Sat Apr 28 2018

.SYNOPSIS...
A strong cold front will pass through our region this evening.
Low pressure is forecast to meander in New England and vicinity
on Sunday and Monday as high pressure slides from the Great
Lakes to the Carolinas. The high is expected to settle over the
western North Atlantic and it should influence our weather from
Tuesday into Friday. Another cold front approaching from the
northwest is forecast to arrive on Friday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
800 pm update: Line of low-topped showers and isolated storms is
beginning to wane as nocturnal cooling commences. However, the
storms were rather prolific producers of small hail, as
virtually any storm with discernible radar echo tops to 20,000
feet was able to produce hail that reached the surface. Several
reports of pea-sized hail (or even slightly larger) were
received with a storm near Coatesville, PA, and with a line of
storms affecting Sussex, Warren, Hunterdon, and Morris Counties
between 5 pm and 7 pm.

Have had to make several changes to the forecast to account for
the evolution of the precipitation this evening and will likely
make a couple more in the next couple of hours. Main change was
to boost PoPs rather substantially tonight based on NAM Nest and
HRRR continuing to indicate showers developing and moving
through much of eastern PA and northern/central NJ. This is
already bearing out to some degree, as showers continue to
develop in Berks/Chester Counties southward into
northern/northeast MD and westward into south-central PA.

Hourly temperatures will be rather chaotic this evening as
rain-cooled air will generate rapid changes to temperatures. The
overall trend during the night is a little warmer/moister, so
raised hourly temps/dews a couple degrees beyond 10 pm.

Previous discussion...

Elongated area of low pressure currently situated along a cold
front over central PA extending north into upstate NY with a
line of showers along this front moving east. Meanwhile, across
the forecast area, we are in the warm sector with a southerly
flow allowing temps to get well into the 60s with even some 70+
degree readings. As we go through the latter part of afternoon,
the aformentioned cold front and line of showers will be moving
east and should enter our western counties beginning by around
21z. Instability will be increasing as this occurs with high res
models suggesting a few hundred J/kg of ML CAPE by the time the
line moves in. Low level lapse rates will also be fairly steep
with a fairly strong flow through the boundary layer and deep
layer shear near 50 knots. For this reason, expect line to
intensify with isolated thunder still possible. Also, showers
and any storms could produce gusty winds and it's worth noting
that the Storm Prediction Center has placed most of eastern PA
into NW NJ into a marginal risk for severe storms. This means a
few locally severe storms could occur though we are not
expecting this to be a significant widespread severe weather
event. Damaging winds are the biggest threat.

By around 8 pm this evening, showers should be reaching the
I-95 corridor but instability will be decreasing by this time
with any risk of thunder and severe weather quickly diminishing.
Beyond this time, showers will continue pushing east through NJ
as the front moves east with some indications some additional
showers could re- develop just behind the front back toward the
I-95 corridor by the later evening so we keep at least chance
POPs in the forecast through this period. Precip should finally
move out overnight as the front pushes off the coast and low
pressure re-organizes over New England. Brisk NW winds will also
be setting up by this time due to the strengthening pressure
gradient between this low and high pressure over the midwest.
Lows by morning will generally be in the upper 30s to mid 40s
except mid 30s over the southern Poconos.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
For Sunday, upper level trough supporting the surface low
described above will be closing off into a closed upper low over
the northeast. This combined with the continuing brisk NW winds
will result in a much cooler day with considerable cloud cover,
especially north. Also, some scattered to isolated showers will
be possible across the far north through the southern Poconos
and it's possible these could even be mixed with a little snow
as highs here will only be in the low to mid 40s. Elsewhere,
expect highs generally in the 50s. However NW winds 10-20 mph
will make it feel cooler.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The mid level pattern on Sunday night will feature troughs over
the northeastern and northwestern states with a ridge up the
middle of the country. The trough over the northwest is forecast
to deepen as the ridge and the northeastern trough progress to
the east. The axis of the ridge is expected to pass over our
region on Tuesday night. Temperatures will start the work week
below normal. However, the pattern change will result in well
above normal temperatures late in the week.

Surface low pressure will continue to lose its influence over
our weather gradually during the period from Sunday night
through Monday night. We are anticipating a good deal of cloud
cover on Sunday night and Monday from the Poconos and the Lehigh
Valley into northern and central New Jersey. We have included
the mention of a low or slight chance of rain showers in those
areas. Actually, we may end up seeing a fair amount of virga on
Monday afternoon up there as the lower levels continue to dry. A
partly cloudy sky is anticipated for northeastern Maryland,
Delaware and southern New Jersey. The sky is forecast to become
mostly clear for Monday night and Tuesday and temperatures
should begin their rise to above normal levels.

Surface high pressure is expected to become established over
the western North Atlantic resulting in a south to southwest
surface flow in our region from Tuesday into Friday. Warm and
mostly rain- free weather is anticipated.

Weak disturbances traveling over the ridge in the mid level
flow may bring some showers and thunderstorms to areas to our
northwest and north from late Wednesday into early Friday. The
potential for any precipitation making its way into our
northwestern counties appears slim but we have included the
mention of a slight chance of precipitation there.

Our best chance for showers and thunderstorms in the long-term
period of the forecast is from Friday afternoon into Friday
evening, ahead of a cold front approaching from the northwest.
It appears as though the front will pass through our region on
Friday night, with clearing anticipated for Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Generally VFR with CIGs 4000-7000 feet, though brief
MVFR CIGs/VSBYs may occur with showers. Showers may continue at
most TAF sites off and on through the early morning hours, but
should be done by sunrise (with possibly some scattering of the
CIGs by this point). Winds becoming west-northwest 10 to 20
kts, potentially with gusts near any showers. Moderate
confidence.

Sunday...VFR with SCT-BKN CIGs near 5000 feet, especially
during the late morning and afternoon. West-northwest winds 10
to 20 kts with gusts to 30 kts. Moderate confidence.

Outlook...
Sunday night through Thursday...Mainly VFR.

&&

.MARINE...
Conditions are expected to be below Small Craft Advisory
conditions through tonight. Southerly winds this afternoon into
this evening will shift to NW overnight as a cold front moves
through and gusts may approach 25 knots toward daybreak.

For Sunday, expect SCA conditions as NW winds will generally be
around 15 knots with gusts of 20 to 25 knots.

Outlook...
Sunday night through Thursday...No marine headlines are
anticipated.

&&

.FIRE WEATHER...
A northwest wind of 15 to 20 mph with gusts around 25 mph is
anticipated for Monday afternoon. Relative humidity values are
expected to drop into the 20s in much of southeastern
Pennsylvania, southern New Jersey, Delaware and northeastern
Maryland. If the forecast does not change, we will coordinate
with our fire weather partners on Sunday to see if any special
fire weather products should be issued for Monday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Sunday for ANZ431-
     450>455.

&&

Synopsis...Iovino
Near Term...CMS/Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...CMS/Iovino
Marine...Fitzsimmons/Iovino
Fire Weather...Iovino
Hazardous weather outlook, Apr 28, 3:20 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
320 PM EDT Sat Apr 28 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-291930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
320 PM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-291930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
320 PM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 28, 7:27 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SUCCASUNNA              40.86N  74.65W
04/28/2018  E0.25 INCH       MORRIS             NJ   SOCIAL MEDIA

0549 PM     HAIL             POTTSTOWN               40.25N  75.64W
04/28/2018  M0.25 INCH       MONTGOMERY         PA   TRAINED SPOTTER

            PEA-SIZED HAIL AND STRONG WIND GUSTS IN POTTSTOWN.

0604 PM     HAIL             COATESVILLE             39.98N  75.82W
04/28/2018  E0.75 INCH       CHESTER            PA   SOCIAL MEDIA

            VIDEO OF PEA TO APPROXIMATELY DIME SIZED HAIL AT A
            RESIDENCE IN COATESVILLE. TIME APPROXIMATED FROM RADAR.

0610 PM     HAIL             DOWNINGTOWN             40.01N  75.70W
04/28/2018  E0.25 INCH       CHESTER            PA   SOCIAL MEDIA

            PEA-SIZED HAIL REPORTED IN DOWNINGTOWN. TIME
            APPROXIMATED FROM RADAR.

0625 PM     HAIL             EXTON                   40.03N  75.63W
04/28/2018  M0.25 INCH       CHESTER            PA   TRAINED SPOTTER

            PEA-SIZED HAIL IN EXTON.

0625 PM     HAIL             JEFFERSON TWP           40.96N  74.59W
04/28/2018  E0.25 INCH       MORRIS             NJ   TRAINED SPOTTER

0639 PM     HAIL             LAKE HOPATCONG          40.95N  74.62W
04/28/2018  E0.25 INCH       MORRIS             NJ   TRAINED SPOTTER

0645 PM     HAIL             RANDOLPH TWP            40.85N  74.57W
04/28/2018  E0.25 INCH       MORRIS             NJ   SOCIAL MEDIA

0655 PM     HAIL             MORRISTOWN              40.79N  74.48W
04/28/2018  E0.50 INCH       MORRIS             NJ   SOCIAL MEDIA

            VIDEO OF HAIL BETWEEN PEA AND DIME SIZED IN MORRISTOWN.

0708 PM     HAIL             HANOVER TWP             40.82N  74.43W
04/28/2018  M0.25 INCH       MORRIS             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1800654 PHI1800655 PHI1800656 PHI1800657 PHI1800658
PHI1800660 PHI1800659 PHI1800661 PHI1800662 PHI1800663

SFJ
Local storm report, Apr 28, 7:42 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
742 PM EDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             MOUNT ARLINGTON         40.91N  74.64W
04/28/2018  E0.25 INCH       MORRIS             NJ   SOCIAL MEDIA

            VIDEO OF PEA-SIZED HAIL IN MOUNT ARLINGTON.

&&

EVENT NUMBER PHI1800664

CMS
Local storm report, Apr 28, 7:47 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 PM EDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 SE BUCKINGHAM VALLEY  40.30N  75.04W
04/28/2018  M0.25 INCH       BUCKS              PA   TRAINED SPOTTER

            PEA-SIZED HAIL WITH 5-MINUTE DURATION IN BUCKINGHAM
            TWP.

&&

EVENT NUMBER PHI1800665

CMS
Special weather statement, Apr 28, 8:11 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
811 PM EDT SAT APR 28 2018

NJZ015-019-PAZ071-104-106-290045-
Northwestern Burlington-Mercer-Lower Bucks-Eastern
Montgomery-Philadelphia-
811 PM EDT SAT APR 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER...NORTHWESTERN
BURLINGTON...EAST CENTRAL MONTGOMERY...SOUTHEASTERN BUCKS AND
NORTHEASTERN PHILADELPHIA COUNTIES...

At 810 PM EDT, a strong thunderstorm was located over Northeast
Philadelphia, moving northeast at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Philadelphia, Trenton, Bensalem, Ewing, Willingboro, Florence,
Burlington, Bristol, Riverside, Palmyra, Jenkintown, Bordentown,
Pennington, Beverly, Rockledge, Yardley, Newtown, Tullytown, Abington
and Langhorne.

LAT...LON 4017 7461 3997 7500 4010 7516 4035 7487
      4035 7485 4036 7485 4038 7483 4019 7461
TIME...MOT...LOC 0010Z 228DEG 24KT 4009 7501

SFJ
Special weather statement, Apr 28, 8:12 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
812 PM EDT SAT APR 28 2018

DEZ001-MDZ008-NJZ016-PAZ102-290045-
New Castle-Cecil-Salem-Eastern Chester-
812 PM EDT SAT APR 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
NORTHEASTERN CECIL...NORTHWESTERN SALEM AND SOUTH CENTRAL CHESTER
COUNTIES...

At 812 PM EDT, a strong thunderstorm was located over North East, or
8 miles west of Elkton, moving northeast at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Wilmington, Newark, Elkton, Calvert, Pennsville, Elsmere, Kennett
Square, New Castle, North East, West Grove, Charlestown, Newport,
Zion, Blake, Barksdale, Stanton, North Star, Glasgow, Bear and
Brantwood.

LAT...LON 3975 7592 3978 7591 3995 7569 3971 7552
      3967 7555 3967 7553 3966 7552 3970 7551
      3963 7546 3961 7556 3962 7557 3965 7553
      3967 7556 3963 7561 3959 7561 3949 7598
      3952 7598 3955 7604 3963 7611
TIME...MOT...LOC 0012Z 235DEG 27KT 3961 7597

SFJ
Special weather statement, Apr 28, 9:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
935 PM EDT SAT APR 28 2018

MDZ012-015-290200-
Queen Anne's-Kent-
935 PM EDT SAT APR 28 2018

...A STRONG THUNDERSTORM WILL AFFECT QUEEN ANNE'S AND CENTRAL KENT
COUNTIES...

At 934 PM EDT, a strong thunderstorm was located near Centreville,
moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Centerville, Chestertown, Church Hill, Millington, Sudlersville, Old
Town, Langford, Starkey Corner, Morgnec, Crumpton, Carville,
Kennedyville, Hope, Barclay and Kingstown.

LAT...LON 3937 7597 3919 7575 3916 7575 3895 7611
      3906 7623 3910 7624
TIME...MOT...LOC 0134Z 226DEG 23KT 3908 7612

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:08 PM EDTSpecial Marine WarningPHI67 min
Apr 28, 8:11 PM EDTSpecial Weather StatementPHIMercer34 min
Apr 28, 9:31 PM EDTSmall Craft AdvisoryPHI6 hr
Apr 29, 3:54 AM EDTSmall Craft AdvisoryPHI42 hr
Apr 29, 3:32 PM EDTFire Weather WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more12 hr
Apr 28, 8:12 PM EDTSpecial Weather StatementPHICecil33 min

Nearby

Special Weather Statements in Maryland, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.